Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Stomach cramps, bowel movements after eating post a holiday abroad. Remedy?

After a holiday abroad I was getting stomach cramps after eating and needing to go to the toilet,after taking Imodium for four days it solidified but needing the toilet after eating is still happening.My stools sink and I am going to the toilet two three times a day which has never happened before.I eat then about 15minutes later the cramps start and I need to go,I ve never had a problem like this before with my stomach also I don t drink any caffeiene or eat much sweets.
Asked On : Fri, 19 Oct 2012
Answers:  2 Views:  491
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Gastroenterologist 's  Response
Hello, thestrawberryfields,
What you have is called Traveler's Diarrhea.
The most common reason is ingestion of food or
drink contaminated with certain bacteria. Almost
80% of this is due to food. There are bacteria called
E.Coli and the toxigenic strains of these cause the
problem. There are at least six different types that
can cause gastroenteritis, nausea,vomiting,diarrhea,fever,
some times bloody diarrhea.
Other bugs that can also cause this include, Salmonella,
Shigella, Campylobacter,Giardia,Norwalk virus, also
cryptosporidium etc.
If the infection is mild, it will get better in 2-3 days.
If the symptoms are really bad, you will need treatment
with antibiotics. You need to keep your hydration good.
Electrolyte containing drinks like gatorade etc. will be good.
As for antibiotics, ciproflaxin class of drugs are good.
You do need a prescription from your doctor.
Bismuth subsalicylate (Pepto-Bismol) helps the stomach
and diarrhea. Stool may turn black ! Lomotil, Imodium are
O.K. if the diarrhea is not very severe or bloody.
Avoid alcohol,excess caffeine.
Hope this helps you. As always, if the symptoms get worse,
please see your doctor or go the nearest medical facility.
Wish you well.
Answered: Fri, 19 Oct 2012
I find this answer helpful
General Surgeon Dr. Grzegorz Stanko's  Response

Thank you for the query.

It is quite common that after a holiday abroad some foreign bacterias are colonizing our intestines. It is possible that it happen to you too. Such bacterias are displacing your natural intestines bacterias and causes such symptoms. It can lead to IBS.
You should have some diagnostic first. Abdominal ultrasound and fool blood work should be done. If you find this tests negative, you should ask your doctor about Rifaximine, which gives relief in such cases. If Rifaximine will not work for you, other tests like upper GI endoscopy and colonoscopy should be performed.

Hope this will help.
Answered: Fri, 19 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor